Pharmaceutical

FDA warns of eye infections with drugs used in eye surgeries

fda logo FDA warns of eye infections with drugs used in eye surgeriesMore reports of eye infections caused by fungal endophthalmitis in patients who were treated with Brilliant Blue G (BBG) during eye surgery have prompted the Food and Drug Administration (FDA) to issue a second warning in a month’s time about the drug. The agency is warning that eye infections were also reported in patients who were given injections of drug products containing triamcinolone during eye surgery.

BBG is a stain used to assist surgeons in retinal surgery. A recall of BBG was issued last month. It is not approved for use in the United States, and health care personnel are being urged to stop using the product immediately as safety of the drugs cannot be determined.

A recall of one lot of Triamcinolone Acetonide P.F. was also issued. Both the recalled BBG and Triamcinolone Acetonide P.F. were supplied by Franck’s Compounding Lab in Ocala, Florida. Side effects from these drugs have been reported in several states. These cases are actively being investigated by the FDA, the Centers for Disease Control and Prevention, and state and local public health agencies.

The FDA is urging practitioners to report any cases of suspected fungal or bacterial infections that may be associated with any drugs labeled as sterile from Franck’s Pharmacy in the past six months. Reports should be sent to the FDA MedWatch Safety Information and Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA